Close it

How can we help today?

How to recognise and treat hypoglycaemia in children

Hypoglycaemia in children

How to recognise and treat hypoglycaemia in children

Hypoglycaemia occurs when levels of glucose (sugar) in the blood drop below an optimal level. It is one of the most common complications of type 1 diabetes in children

Hypoglycaemia is of particular concern in children because it may influence cognitive development (especially with early-onset type 1 diabetes) and can be a distressing experience for both children and their families. That’s why preventing and treating hypoglycaemia is a key foundation for diabetes management in children. 

If your child has diabetes, you may have questions or concerns about recognising and managing episodes of hypoglycaemia — commonly called ‘hypos’.

In this article, we look at what hypoglycaemia in children looks like, what to do when it happens, and how to ensure that your child is taken care of when you are not there. 

Signs & symptoms of hypoglycaemia in children

Being able to recognise the signs and symptoms of hypoglycaemia in children can help you to intervene early to prevent or treat hypoglycaemia.

Hypoglycaemia is usually divided into mild hypoglycaemia and severe hypoglycaemia.

Mild hypoglycaemia

When mild hypoglycaemia occurs it can be possible for the person to recognise it themselves and self-treat without help from others but children may need additional assistance. 

In mild hypoglycaemia, blood glucose levels are equal to or drop below 3.9 mmol/L (70mg/dL). 

However, the threshold at which a child starts to show hypoglycaemia symptoms varies from individual to individual.

Symptoms of mild hypoglycaemia include:

  • behavioural symptoms: becoming lethargic, confused, unable to concentrate, vague, uncoordinated, irritable, nervous, or aggressive

  • change in appearance: looking shaky, sweaty, pale, sleepy, or having an unsteady gait

  • feeling headachey or weak, dizzy, having blurred or double vision

  • feeling hungry or nauseated

  • having a rapid heart rate

Young children may not be able to recognise the symptoms of low blood glucose themselves, which is why knowing what to look for in your child — or a child under your care — is important. They may also need assistance to treat it.

Severe hypoglycaemia 

Severe hypoglycaemia is when the child loses consciousness, or has a low blood glucose-induced seizure and/or cannot help or treat themselves.

Signs of severe hypoglycaemia may include:

  • being unable to swallow

  • having seizures or convulsions 

  • loss of consciousness

Severe hypoglycaemia is the most immediate danger to children with diabetes.

What might cause hypoglycaemia?

Some of the main causes of hypoglycaemia include:

  • Delaying or skipping meals or snacks

  • Exercising at a higher intensity or duration than planned

  • Not eating enough carbs

  • Administering too much insulin 

  • Hormonal changes

  • A combination of the above factors

Sometimes the cause of a hypoglycaemic episode is simply unknown. This can be very frustrating for children, caregivers, and school staff when all efforts are made to avoid hypoglycaemia.

How to treat a hypo in children

A crucial thing to remember when treating hypoglycaemia is to never leave the child alone. Here are two main steps to follow.

Step 1

If your child is exhibiting symptoms of mild hypoglycaemia, give them fast-acting glucose immediately in a dose of 0.3 grams/kilogram (g/kg). For a child who weighs about 50 kgs, this would be a 15 g dose of carbs. 

The equivalent of this carbohydrate dose can be:

  • 150–200 ml, or half a cup, of a sweet drink like fruit juice or

  • 3–4 teaspoons of honey or

  • 6 large jelly beans or 12 small jelly beans or

  • 3 glucose tablets or

  • 6–7 hard candies

Step 2

If the hypoglycaemia was caused by a skipped meal or snack but the child has been taking insulin treatment as normal, the International Diabetes Federation (IDF) recommends that step 1 is followed by having the meal or snack including an appropriate amount of carbohydrates.

Then, wait for 10–15 minutes before you measure your child’s blood glucose levels again and see if they have stabilised. A normal blood glucose level is above 5.6 mmol/L (100 mg/dL). 

Taking 15 grams of carbs and then waiting for 15 minutes is also known as ‘the rule of 15’ or the ‘15/15 rule’. 

If blood glucose is still not in range, repeat step 1.

How to treat a severe hypo

Severe hypoglycaemia is a medical emergency. If your child is unconscious or having a seizure, seek medical assistance and call an ambulance immediately.

Hypoglycaemia management tips — for when you’re not there

As a parent or carer, there may be times when your child has a hypoglycaemic episode and you are not there. Instead, their teacher,  childminder or other guardian may have to treat hypoglycaemia in your absence. For those moments, it is best to be prepared and have an action plan in place. 

Here are some tips to ensure your child is best looked after when you’re not there:

  • Let your child’s teacher or childminder know the usual signs that your child’s blood glucose is low, so they know what to look out for.

  • Make a diabetes management plan — sometimes known as an ‘individual health care plan’ (IHCP). This plan should be tailored to your child and created by you and your child’s healthcare team. It should include your child’s individualised blood glucose level targets, their usual symptoms of a hypo and how to treat it, blood glucose target ranges before exercising, use of insulin, and so on.

  • The diabetes plan should also include a glucagon supply and instructions for the personalised dose of glucagon that your child needs to treat hypos.

  • It is also recommend that parents ensure their child has a ‘hypo box’ at school. This should be labelled with your child’s name and include glucose monitoring equipment, glucagon, glucose tablets, juice, and other sources of carbs that can replenish blood glucose levels when necessary and have it all in one place.

How teachers and childminders can manage a severe hypo

If you are a teacher or childminder and you have to treat mild-to-moderate hypoglycaemia in a child, follow the 15/15 rule and the steps highlighted in the previous section of this article. The child or young person’s individual health care plan will document what treatment is required.

Remember to never leave the child unattended when they experience hypoglycaemia.

If the child has severe hypoglycaemia and is unconscious, position the child on one side, in the recovery position. In this case, call an ambulance, tell them the child has type 1 diabetes, and then contact their parent or carer.

If you are trained diabetes staff and are confident in how to administer glucagon, deliver the treatment. In some schools, staff may not be trained in how to administer glucagon, but it may be stored in case of emergency, for use by parents or emergency medical staff.

Hypoglycaemia in children — a summary

Hypoglycaemia is a common diabetes complication and a main concern among children with diabetes and their parents or carers. However, there are many things you can do to treat mild-to-moderate hypos in your child, such as the 15/15 rule. 

In cases of severe hypos, administering the hormone glucagon can be an effective treatment. 

Having a plan set in advance can help you prevent and effectively manage hypoglycaemia in your child. 

Sources

  1. Evert AB. Managing hypoglycemia in the school setting. School Nurse News. 2005 Nov;22(5):16-20. PMID: 16381430. https://citeseerx.ist.psu.edu/viewdoc/download?doi=10.1.1.617.5285&rep=rep1&type=pdf
  2. McTavish, L. and Wiltshire, E. Effective treatment of hypoglycemia in children with type 1 diabetes: a randomized controlled clinical trial. Pediatric Diabetes, 12: 381-387, 2011. https://doi.org/10.1111/j.1399-5448.2010.00725.x
  3. Pocketbook for management of diabetes in childhood and adolescence in under-resourced countries, 2nd edition, International Diabetes Federation, 2017. https://www.idf.org/e-library/guidelines/89-pocketbook-for-management-of-diabetes-in-childhood-and-adolescence-in-under-resourced-countries-2nd-edition.html
  4. American Diabetes Association, Tips to Help Teachers Keep Kids with Diabetes Safe at School. Accessed April 4, 2022. Available at: https://www.diabetes.org/sites/default/files/2019-06/tipstohelpteacherskeepkidssafeatschool0807%20%283%29-compressed.pdf
  5. National Institute for Health and Care Excellence (NICE), Hypoglycaemia. Accessed April 4, 2022. Available at: https://bnf.nice.org.uk/treatment-summary/hypoglycaemia.html
  6. National Institutes of Health / National Library of Medicine. 15/15 rule. Accessed April 4, 2022. Available at: https://medlineplus.gov/ency/imagepages/19815.htm
  7. Centers for Disease Control and Prevention. Managing Diabetes at School. Accessed April 4, 2022. Available at: https://www.cdc.gov/diabetes/library/features/managing-diabetes-at-school.html

About Making Diabetes Easier

Air Liquide Healthcare UK is committed to improving quality of life for people with diabetes. Our healthcare teams provide patients and their loved ones with education, support and personalisation of care.

Our mission? #makingdiabeteseasier

x

Get the latest information about Hypos and hypers

Follow